Advances in psychiatry and nuerology


ISSN 1234-8279

ISSN on-line 2449-9315 

 

As of July 2026, the journal's publisher is Wroclaw Medical University: https://ppn.umw.edu.pl/en/about/.

 

CiteScore 2025: 0.4

MNiSW: 20

Index Copernicus 2023: 90.54

Editorial panel
Submitting and reviewing works online
  • Home page
  • >
  • Archive
  • >
  • issue 4
  • >
  • The coexistence of pituitary macroadenoma and schizophrenia – practical therapeutic implications based on the case report and the literature review

Archive 1995–2023

2020, volume 36, issue 4
Case report

The coexistence of pituitary macroadenoma and schizophrenia – practical therapeutic implications based on the case report and the literature review

Piotr Hałajko1, Justyna Morylowska-Topolska2, Elżbieta Sitarz1, Kaja Karakuła1, Alicja Forma3, Hanna Karakuła-Juchnowicz1
1. I Department of Psychiatry, Psychotherapy, and Early Intervention, Medical University of Lublin, Poland
2. Department of Clinical Neuropsychiatry, Medical University of Lublin, Poland
3. Chair and Department of Forensic Medicine, Medical University of Lublin, Poland
Farmakoterapia w Psychiatrii i Neurologii 2020, 36 (4), 335–346
Date of publication: 2021-02-08
Keywords: schizophrenia, olanzapine, aripiprazole, hyperprolactinemia, macroadenoma
Summary

Introduction. Antipsychotic drugs may increase serum prolactin levels. This effect is the strongest in patients treated with risperidone and amisulpride.

Aim. This paper (1) presents a case report of an active pituitary macroadenoma diagnosed in a patient receiving a long-term olanzapine treatment; and (2) discusses its practical therapeutic implications based on the literature review.

Case report. A 28-year-old male patient had been treated with olanzapine for paranoid schizophrenia since 2008. In December 2016, an unsuccessful attempt to discontinue the drug was made as the patient had been in remission for the past few years. The attempt ended in March 2017 with psychiatric hospitalisation. MRI of the head and a prolactin test revealed a pituitary macroadenoma. The medication was changed from olanzapine to aripiprazole, but the patient’s mental status deteriorated. Ziprasidone was initiated, which resulted in symptomatic remission. The MRI scans of the head that were made in the following months showed no tumour progression. As prolactin levels were stably high, the patient received quinagolide therapy. In addition, small doses of clozapine and psychotherapy were added to the ongoing treatment.

Conclusions. The present case report shows that (1) routine imaging tests should be performed as part of the diagnostic procedure in first-episode psychosis; (2) prolactin levels should be measured both before and during therapy; and (3) early and close interdisciplinary cooperation is needed to develop common therapeutic recommendations that could be applied in difficult and non-typical clinical cases, such as the one described herein.

Correspondence address
Elżbieta Sitarz
I Department of Psychiatry, Psychotherapy, and Early Intervention
Medical University of Lublin
Aleje Racławickie 1, 20-059 Lublin, Poland
email: e.sitarz@hotmail.com
You have added an item to your cart
Restore password
Shopping cart (0)
No products in your cart
Font size
Contrast
Underlined links